Antidepressants, Anti-anxiety Meds & Your Eyes
Written by Dr. David Evans Last modified on August 6, 2018
One in five Americans use some type of antidepressant or anti-anxiety medication. These powerful drugs can have numerous side effects, many related to your eyes and vision. I wanted to use this weekly blog update to describe these potential side effects and the implications for your quality of vision and eye health.
How are the Eyes Affected?
One of the most common eye-related side effects of antidepressants and anti-anxiety medications is blurred vision. Selective serotonin reuptake inhibitors (SSRIs) like Zoloft, Prozac, Lexapro, etc. directly affect the pupil and ciliary muscle function of the eye and can make it difficult to focus on near objects. If the patient already has an eye condition such as dry eye or glaucoma, these side effects can worsen the conditions and potentially cause significant vision problems.
And speaking of dry eye, antidepressants can actually cause it. Drugs such as citalopram, fluoxetine, fluvoxamine, alprazolam and sertraline dry-out fluids and mucus membranes in the body, leading to dry eye. They can also cause dry mouth, which has its own consequences for dental health. Strangely enough, one of the consequences of this dry eye is over-stimulation of reflex tear production, resulting in excess tear formation.
Certain mental health medications can also lead to significant changes in coordinated eye movements, creating issues for depth perception. Patients can experience vision changes caused by shifting of the lens, difficulty with accommodation (affecting your ability to focus across varying distances) and other abnormal eye movements. Specifically, lithium (which is often used to treat bipolar disorder) is known to cause eye movement-related side effects, in addition to causing dry eye.
Researchers are now growing more interested in the connection between antidepressant and anti-anxiety medications, and eye disease. A number of studies are now evaluating their impact on the development of glaucoma and cataracts. Unlike the other side effects, (which are well documented) this potential connection is in the investigational stages. Future data could create new questions and concerns for patients regularly taking these medications.
What Should You Do?
The best course of action is to ensure your eye doctor is fully aware of all medications you are taking. Such communication is key because if your doctor doesn’t have this knowledge, it could lead to confusion about managing your vision. For example, if you’ve recently started taking an antidepressant or anti-anxiety medication and are seeking a change to your eyeglasses/contacts prescription, your eye doctor will want to wait before fulfilling this request. Making a change in your prescription may or may not fix the eye problem if it is related to the medication(s).
Your doctor may wait for the symptoms to subside, stabilize or worsen, before prescribing treatment. Monitoring these vision changes over time is often best before making treatment decisions, and waiting could save you time and money. No need to pay for a new prescription, and new glasses or contacts when your vision is not stable due to medications.
In addition to sharing this information with your eye doctor, it’s also important that any vision changes are shared with your prescribing doctor. If the ocular side effects are severe, your prescribing doctor may look to alter the dose, or switch to a different medication.
Patients who follow these basic steps of communication with their doctors are doing their best to protect their eyes without compromising their mental health.